Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

On ventilator. Took ativan for back pain. Suggest safe medication to control anxiety and heart rate

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4154 Questions
Question mother is on a ventilator and has a trach, she is 85 years old and is having trouble weaning off the vent. She has panic attacks when trying to wean. She is currently given haldol prn and that controls her heart rate . She has been given ativan in the past in a small dose, and was unresponsive and aspirated and is now on the vent. What medicstion do you recommend that would be safe but control her anxiety and heart rate. She is being transferred from a hospital to a rehab facility and needs something to control this anxiety so she can continue to try to get off the vent.
Thank you
Posted Sat, 4 May 2013 in Anxiety and Stress
Answered by Dr. Seikhoo Bishnoi 16 minutes later
Welcome to Health Care Magic

She is 85 years old and she is in hospital since December 2012. She was given ativan for treatment of back pain and due to sedation she aspirated and complicated to Pneumonia. She developed ventricular fibrillation and paralytic ileum in ICU. On being wean off from ventilator she developed panic attack. She is also on Haloperidol.

During prolonged hospital stay in ICU and due to chronic debilitation any individual has risk of mood disturbances. She is already receiving Haldol for prevention of ICU induced psychosis or delirium. If her all other investigations like electrolytes and blood parameters are normal she can be easily treated for panic.

- Medicines like Ativan or lorazepam can be used with ease. They provides symptomatic relief but as they are sedating these medicines may further deteriorate the course.
- Medicines of SSRI group especially Sertaline can be given to her in order to control anxiety and panic. Sertaline is a safe drug and can be used in elderly. Take detailed opinion of her attending doctor before starting the medicine.
- Try to talk with her. Keep a paper and pen near her so that she can write her problems if she is not able to speak properly. Good communication is vital for her speedy recovery.

Hope I cleared your doubt, if you have more questions you can ask again.


Dr. Seikhoo Bishnoi, MD
(Consultant Psychiatrist)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor